Alert archive / Virginia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Blacksburg, VA

July 13, 2023Greenbrier County, West Virginia; Alleghany County, Botetourt County, City of Covington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 13, 2023, 3:43 PM EDT for Greenbrier County, West Virginia; Alleghany County, Botetourt County, City of Covington, Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2023, 3:43 PM EDT (19:43 UTC)
Expired
Jul 13, 2023, 4:30 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alleghany County, VA, Botetourt County, VA, City of Covington, VA, Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 3:56 PM EDTTSTM WND DMGCovington City, VAtrees down.
Jul 13, 4:10 PM EDTHAIL 0.53 S Hollins, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:56 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS51 KRNK 131943
SVRRNK
VAC005-023-580-WVC025-132030-
/O.NEW.KRNK.SV.W.0101.230713T1943Z-230713T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
343 PM EDT Thu Jul 13 2023

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  The City of Covington in west central Virginia...
  Central Alleghany County in west central Virginia...
  Northwestern Botetourt County in west central Virginia...
  Southeastern Greenbrier County in southeastern West Virginia...

* Until 430 PM EDT.

* At 342 PM EDT, a severe thunderstorm was located over Callaghan, or
  near Covington, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alleghany...
  Covington...
  Clifton Forge...
  White Sulphur Springs...
  Low Moor...
  Selma...
  and Callaghan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3774 8031 3788 8029 3785 7980 3767 7986
TIME...MOT...LOC 1942Z 273DEG 16KT 3779 8010 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DS
3 follow-up statements
157 
WWUS51 KRNK 131959
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT Thu Jul 13 2023

WVC025-132008-
/O.CAN.KRNK.SV.W.0101.000000T0000Z-230713T2030Z/
Greenbrier WV-
359 PM EDT Thu Jul 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN GREENBRIER COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern West Virginia.

LAT...LON 3778 8018 3783 8017 3786 8002 3785 7980
      3767 7986 3770 8006
TIME...MOT...LOC 1958Z 273DEG 16KT 3779 8001 

$$

VAC005-023-580-132030-
/O.CON.KRNK.SV.W.0101.000000T0000Z-230713T2030Z/
City of Covington VA-Alleghany VA-Botetourt VA-
359 PM EDT Thu Jul 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT 
FOR CENTRAL ALLEGHANY AND NORTHWESTERN BOTETOURT COUNTIES IN WEST 
CENTRAL VIRGINIA AND THE CITY OF COVINGTON...

At 358 PM EDT, a severe thunderstorm was located over Covington,
moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Covington...
Clifton Forge...
Low Moor...
Selma...
and Callaghan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3778 8018 3783 8017 3786 8002 3785 7980
      3767 7986 3770 8006
TIME...MOT...LOC 1958Z 273DEG 16KT 3779 8001 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DS
746 
WWUS51 KRNK 132015
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
415 PM EDT Thu Jul 13 2023

VAC580-132025-
/O.CAN.KRNK.SV.W.0101.000000T0000Z-230713T2030Z/
City of Covington VA-
415 PM EDT Thu Jul 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF COVINGTON IS 
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern West Virginia.

LAT...LON 3785 7980 3767 7986 3769 7998 3786 7992
TIME...MOT...LOC 2015Z 273DEG 16KT 3779 7991 

$$

VAC005-023-132030-
/O.CON.KRNK.SV.W.0101.000000T0000Z-230713T2030Z/
Alleghany VA-Botetourt VA-
415 PM EDT Thu Jul 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT 
FOR CENTRAL ALLEGHANY AND NORTHWESTERN BOTETOURT COUNTIES IN WEST 
CENTRAL VIRGINIA...

At 415 PM EDT, a severe thunderstorm was located over Low Moor, or
near Covington, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clifton Forge...
Low Moor...
and Selma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3785 7980 3767 7986 3769 7998 3786 7992
TIME...MOT...LOC 2015Z 273DEG 16KT 3779 7991 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DS
976 
WWUS51 KRNK 132026
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
426 PM EDT Thu Jul 13 2023

VAC005-023-132036-
/O.EXP.KRNK.SV.W.0101.000000T0000Z-230713T2030Z/
Alleghany VA-Botetourt VA-
426 PM EDT Thu Jul 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL ALLEGHANY AND NORTHWESTERN BOTETOURT COUNTIES IN WEST CENTRAL
VIRGINIA WILL EXPIRE AT 430 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern West Virginia.

LAT...LON 3785 7980 3767 7986 3769 7998 3786 7992
TIME...MOT...LOC 2026Z 273DEG 16KT 3779 7986 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:51 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 13, 1:51 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
151 PM EDT Thu Jul 13 2023

.SYNOPSIS...
Increasing moisture, and the approach of a front from the Ohio
Valley, will result in a a chance for thunderstorms this
afternoon into tonight. The overall weather pattered favors
scattered mainly afternoon and evening showers and thunderstorms
through the upcoming weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 100 PM EDT Thursday...

    Isolated severe storms possible later this afternoon into
tonight...

Main focus continues to be the threat of strong to isolated severe
convective development later this afternoon into tonight as an upper
disturbance pushes eastward across the TN and Ohio valleys ahead of
a frontal boundary. CAMs lack some consensus on coverage though
mostly agree on some initial triggering along the Blue Ridge earlier
this afternoon, which are starting to see signs of in recent radar
analysis, then a bit more organized cluster of storms by this
evening into the overnight. RAP progged SBCAPE looks to be in the
2500-3000 J/kg range for much of the area and with marginal deep
layer bulk shear of about 30-35 kts some isolated severe development
is possible with the main threat of strong to damaging wind.
Downdrafts could be aided by hydrometeor loading with increasing
PWATs of 1.75-2 inches as moisture advection kicks in from the SW.
Heavy rainfall from efficient precip producers and an isolated
flooding threat will also be possible especially if there are some
training storms which may occur given not much directional shear.

Some patchy or areas of fog may develop late tonight into Friday
morning especially where any low level moisture is increased from
what convection occurs late today/tonight and if winds lax.

Friday afternoon could have a bit more instability present, though
the bulk shear looks a bit less or more confined to the eastern CWA.
Will advertise some decent chance to likely pops for scattered
shower and storm potential with a few strong to severe possible but
not as great of a threat as today.

Forecast confidence is medium to high.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 100 PM EDT Thursday...

     Scattered showers and storms possible for the weekend
with the greater chance Saturday...

We should see a diminishing trend to convection Friday night as the
front and moisture axis pushes southward, though this axis looks to
have a northward surge ahead of the next amplifying shortwave set to
influence the area Saturday afternoon into night. Have increasing
pops accordingly. As the moisture and instability could be more
limited for Sunday with the progression of the cold front, the upper
trough axis remains west of the area so we could still have weak
upper forcing to aid any diurnally driven convection and am
advertising mainly general chance pops.

Max temps for the weekend look to be generally near climo norms,
then a bit cooler in the mountains for Sunday as the aforementioned
front pushes eastward.

Forecast confidence is high.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1130 AM EDT Thursday...

Confidence is moderate for increasing chances of showers and
thunderstorms towards the middle of the week.

The overall synoptic pattern throughout this week will feature a
large upper level ridge in the southwestern United States and
ongoing troughs moving across southeastern Canada and the Great
Lakes. The Mid Atlantic will thus reside in a persistent west to
northwest flow aloft. With a cold front departing offshore on
Monday, that day appears to be the driest of this week as weak high
pressure crosses the Appalachian Mountains. However, another cold
front should approach by Tuesday to bring increasing chances of
showers and thunderstorms. The frontal boundary could stall across
southwest Virginia on Wednesday and linger into Thursday, which
would keep conditions unsettled with daily chances of
convection.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...

Afternoon cu field near 3-5 kft with showers and thunderstorms
that could continue into the overnight. Could have reduced vsbys
and VRB gusts with any storms. Late tonight into Friday
morning, there could be some fog development and further reduced
vsbys along with cigs lowering to IFR or possibly lower. Cigs
could have improvement after about 15z though may linger in the
MVFR zone. Winds generally west to SW under 10 kts and some
sites could go light to calm tonight/Friday morning.

Confidence in the above aviation scenario is moderate.

EXTENDED AVIATION OUTLOOK...

The weather pattern favors mainly afternoon and evening
scattered showers and thunderstorms through the weekend. Fog
development is also possible each morning through the weekend
and into early next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG/AB
NEAR TERM...AB
SHORT TERM...AB
LONG TERM...PW
AVIATION...BMG/AB
Hazardous weather outlook, Jul 13, 2:19 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
219 PM EDT Thu Jul 13 2023

WVZ042>044-507-508-141830-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
219 PM EDT Thu Jul 13 2023

...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Severe storms are possible this afternoon and evening, with the main
threat being damaging winds. Heavy rainfall could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain from thunderstorms may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
141830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
219 PM EDT Thu Jul 13 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Severe storms are possible this afternoon and evening, with the main
threat being damaging winds. Heavy rainfall could lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain from thunderstorms may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Jul 13, 2:51 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
251 PM EDT Thu Jul 13 2023

VAZ033-131915-
Franklin VA-
251 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of
northwestern Franklin County through 315 PM EDT...

At 251 PM EDT, Doppler radar was tracking a strong thunderstorm over
Callaway, or near Copper Hill, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Callaway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3699 8010 3707 8012 3707 8011 3708 8011
      3714 7997 3701 7993
TIME...MOT...LOC 1851Z 248DEG 17KT 3705 8006

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DS
Special weather statement, Jul 13, 3:00 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
300 PM EDT Thu Jul 13 2023

VAZ020-131915-
Bath VA-
300 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of
southeastern Bath County through 315 PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nimrod Hall, or near Warm Springs, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Millboro...
and Nimrod Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern West Virginia.

&&

LAT...LON 3801 7955 3789 7964 3796 7980 3804 7977
TIME...MOT...LOC 1900Z 297DEG 18KT 3798 7973

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DS
Special weather statement, Jul 13, 3:11 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
311 PM EDT Thu Jul 13 2023

NCZ003-VAZ016-131930-
Surry NC-Carroll VA-
311 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of
north central Surry and south central Carroll Counties through 330 PM
EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cana, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Airy...
Cana...
Lambsburg...
Pine Ridge...
and Toast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3649 8081 3661 8080 3664 8061 3662 8062
      3660 8062 3658 8061 3656 8061 3655 8055
      3652 8053
TIME...MOT...LOC 1911Z 295DEG 9KT 3656 8072

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jul 13, 3:27 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
327 PM EDT Thu Jul 13 2023

WVZ508-131945-
Western Greenbrier WV-
327 PM EDT Thu Jul 13 2023

...Strong thunderstorms will impact portions of
north central Greenbrier County through 345 PM EDT...

At 327 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Camden-On-gauley to near
Richwood. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of
north central Greenbrier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern West Virginia.

&&

LAT...LON 3822 8036 3820 8036 3811 8054 3815 8061
      3827 8044
TIME...MOT...LOC 1927Z 286DEG 27KT 3829 8045 3822 8064

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jul 13, 3:31 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
331 PM EDT Thu Jul 13 2023

VAZ034-035-045-132000-
Amherst VA-Campbell VA-Bedford VA-
331 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of
north central Campbell, northeastern Bedford, and southwestern
Amherst Counties and the City of Lynchburg through 400 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coleman Falls, or over Big Island, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lynchburg...
Big Island...
Forest...
Coleman Falls...
Madison Heights...
Boonsboro...
and Snowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 7912 3735 7906 3732 7924 3742 7949
      3756 7945 3756 7944 3757 7943 3758 7945
      3762 7944 3762 7943 3763 7942 3763 7940
      3766 7936
TIME...MOT...LOC 1931Z 273DEG 21KT 3753 7933

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jul 13, 3:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
343 PM EDT Thu Jul 13 2023

NCZ003-004-VAZ032-132015-
Stokes NC-Surry NC-Patrick VA-
343 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of
northeastern Surry, northwestern Stokes and southwestern Patrick
Counties through 415 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Airy, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Airy...
Flat Rock...
Pilot Mountain...
Francisco...
Pilot Mountain State Park...
Toast...
and Woodville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3649 8070 3656 8066 3656 8061 3659 8061
      3660 8062 3662 8062 3655 8033 3632 8048
TIME...MOT...LOC 1942Z 295DEG 15KT 3650 8061

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:27 PM EDTSpecial Weather StatementRNKNicholas18 min
Jul 13, 4:31 PM EDTSevere Thunderstorm WarningRNKGreenbrier44 min
Jul 13, 6:52 PM EDTSpecial Weather StatementRNKGreenbrier, Summers23 min
Jul 13, 6:59 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Summers31 min
Jul 13, 7:34 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe, Summers56 min
Jul 13, 7:59 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe, Summers46 min
Jul 13, 2:31 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington14 min
Jul 13, 2:46 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington14 min
Jul 13, 2:51 PM EDTSpecial Weather StatementRNKFranklin24 min
Jul 13, 3:00 PM EDTSpecial Weather StatementRNKBath15 min
Jul 13, 3:03 PM EDTSevere Thunderstorm WarningRNKFranklin42 min
Jul 13, 3:18 PM EDTAreal Flood AdvisoryRNKCarroll4 hr
Jul 13, 3:31 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg29 min
Jul 13, 3:38 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg52 min
Jul 13, 3:50 PM EDTSpecial Weather StatementRNKCity of Galax25 min
Jul 13, 4:02 PM EDTAreal Flood AdvisoryRNKAlleghany, City of Covington3 hr
Jul 13, 4:18 PM EDTSpecial Weather StatementRNKCity of Buena Vista27 min
Jul 13, 4:20 PM EDTSpecial Weather StatementRNKBath25 min
Jul 13, 4:36 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg39 min
Jul 13, 4:38 PM EDTSpecial Weather StatementRNKBotetourt22 min
Jul 13, 4:54 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge, City of Lexington51 min
Jul 13, 5:04 PM EDTSpecial Weather StatementRNKAmherst26 min
Jul 13, 5:07 PM EDTSpecial Weather StatementRNKMontgomery38 min
Jul 13, 5:12 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery, Roanoke63 min
Jul 13, 5:12 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Rockbridge48 min
Jul 13, 5:14 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell46 min
Jul 13, 5:17 PM EDTSpecial Weather StatementRNKBuckingham28 min
Jul 13, 5:19 PM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg3 hr
Jul 13, 5:37 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Rockbridge3 hr
Jul 13, 5:47 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg43 min
Jul 13, 6:04 PM EDTSpecial Weather StatementRNKGrayson26 min
Jul 13, 6:06 PM EDTSpecial Weather StatementRNKBotetourt24 min
Jul 13, 6:09 PM EDTSpecial Weather StatementRNKAppomattox21 min
Jul 13, 6:26 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg34 min
Jul 13, 6:27 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax20 min
Jul 13, 6:30 PM EDTFlash Flood WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg10 hr
Jul 13, 6:30 PM EDTSpecial Weather StatementRNKBotetourt30 min
Jul 13, 6:35 PM EDTSpecial Weather StatementRNKAlleghany40 min
Jul 13, 6:59 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte61 min
Jul 13, 7:29 PM EDTSpecial Weather StatementRNKCity of Lynchburg31 min
Jul 13, 7:41 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, City of Lynchburg64 min
Jul 13, 7:51 PM EDTSpecial Weather StatementRNKBedford, Campbell24 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2023Severe Thunderstorm Warnings in West Virginia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.